Arkansas, 2012Hail and Damaging Winds in Arkansas, September 5 to 6, 2012
September 5 to 6, 2012 · NWS LZK · 7 events in 5 counties and zones
A weak cold front near the Arkansas/Missouri border helped to trigger a few severe thunderstorms on the 5th and 6th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $61,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front near the Arkansas/Missouri border helped to trigger a few severe thunderstorms on the 5th and 6th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Sep 5, 2:14 PM CST, 16 minutes earlier.
Area forecast discussion, Sep 5, 2:14 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
314 PM CDT WED SEP 5 2012
.DISCUSSION...
MAIN CONCERNS THIS FORECAST CYCLE ARE CHANCE OF SEVERE STORMS IN
NE AR IN THE FIRST PERIOD. HEAT ADVISORY PROBABLY ENDING TODAY.
NEXT CHANCE OF CONVECTION THURSDAY WITH WEAK BOUNDARY SAGGING INTO
NORTHERN AR. THEN A BETTER CHANCE FRIDAY AFTERNOON TO SATURDAY
MORNING WITH THE COLD FRONT.
AFTERNOON CONVECTION HAS FIRED OVER NORTHEASTERN AR AND
CONDITIONS ARE FAVORABLE FOR STRONG TO ISOLATED SEVERE POTENTIAL.
ATMOSPHERE OVER AR REMAINS MOISTURE AND UNSTABLE...WITH A SHORT
WAVE ENERGY MOVING ACROSS THE AREA. WINDS DID COME AROUND TO THE
S TO SW WITH GOOD WARM TAKING TEMPS TO AROUND 100 DEGREES. HEAT
INDEX VALUES HAVE ALSO REACHED 105+ IN AREAS AND HEAT ADVISORY IS
VERIFYING.
&&
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
FIRST PERIOD WILL HAVE CHANCE CONVECTION IN THE NORTHEAST...WHILE
SLIGHT CHANCE REST OF THE STATE. THE SHORT WAVE IS EXPECTED TO
MOVE OUT OF THE AREA LATER TONIGHT WITH OVERALL CONVECTION CHANCES
LOWER. ON THURSDAY THE WEAK BOUNDARY SAGS INTO AR AND SLIGHT
CHANCE HAVE BEEN KEPT. THIS BOUNDARY LIFTS NORTH AND A SOUTH FLOW
RETURNS BACK TO AR. A BIT OF A LULL LATER THURSDAY TO EARLY FRIDAY
BEFORE THE STRONGER SYSTEM FRIDAY EVENING TO SATURDAY MORNING.
TIMING IS COMING TOGETHER IN THE MODELS WITH THE MAIN SURGE OF
CONVECTION FRIDAY NIGHT TO SATURDAY MORNING. THEN LINGERING
SHOWERS INTO SATURDAY AFTERNOON BEFORE EXITING LATER SATURDAY.
ISOLATED STRONG TO SEVERE CONVECTION WILL BE POSSIBLE WITH THE
FRONT ON FRIDAY. BREEZY TO AT TIMES WINDY ON SATURDAY BEHIND THE
QUICK MOVING FRONT.
&&
.LONG TERM...SUNDAY THROUGH WEDNESDAY
HIGH PRESSURE WILL BE IN CONTROL OF THE WEATHER THROUGH THE
EXTENDED...WITH COOLER TEMPERATURES EXPECTED. AS THE UPPER RIDGE
BUILDS IN FROM THE SOUTHWEST...A GRADUAL WARMING TREND WILL
COMMENCE. HIGHS IN THE EXTENDED WILL BE IN THE 80S...WITH SOUTHERN
ARKANSAS APPROACHING 90 DEGREES BY THE MIDDLE OF NEXT WEEK. WITH THE
HIGH PRESSURE...DRY CONDITIONS WILL REMAIN IN THE FORECAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR 76 96 72 91 / 30 20 40 60
CAMDEN AR 74 99 76 96 / 20 20 20 50
HARRISON AR 74 94 71 89 / 20 20 50 60
HOT SPRINGS AR 77 98 75 93 / 20 20 30 60
LITTLE ROCK AR 77 97 75 93 / 20 20 40 60
MONTICELLO AR 77 97 75 94 / 20 20 20 60
MOUNT IDA AR 75 97 75 93 / 20 20 30 60
MOUNTAIN HOME AR 73 95 71 89 / 20 20 50 60
NEWPORT AR 74 95 71 91 / 30 20 40 60
PINE BLUFF AR 76 96 75 93 / 20 20 30 60
RUSSELLVILLE AR 75 98 74 92 / 20 20 40 60
SEARCY AR 75 95 73 91 / 30 20 40 60
STUTTGART AR 75 95 74 92 / 20 20 30 60
&&
.LZK WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ARKANSAS-BRADLEY-
CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-DESHA-DREW-
FAULKNER-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-IZARD-JACKSON-
JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MONROE-MONTGOMERY-
OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SHARP-
STONE-VAN BUREN-WHITE-WOODRUFF-YELL.
&&
SHORT TERM...59 / LONG TERM...58
Hazardous weather outlook, Sep 5, 4:00 AM CST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT WED SEP 5 2012
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-061000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT WED SEP 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
HOT TEMPERATURES WILL COMBINE WITH HIGH ENOUGH HUMIDITY LEVELS TO
CREATE HEAT INDEX VALUES BETWEEN 105 TO 110 DEGREES OVER MUCH OF
CENTRAL AND SOUTHERN ARKANSAS THIS AFTERNOON. FOR THIS REASON...A
HEAT ADVISORY REMAINS IN EFFECT FOR CENTRAL AND SOUTHERN SECTIONS OF
THE STATE THROUGH THIS EVENING. ACROSS THE NORTHERN COUNTIES...HEAT
INDICES WILL RANGE FROM 100 TO 105 DEGREES.
DURING THE HEAT OF THE AFTERNOON AND EARLY EVENING...ISOLATED
THUNDERSTORMS MAY POP UP RANDOMLY...MAINLY IN NORTHERN ARKANSAS.
ANY STORMS SHOULD DISSIPATE AFTER SUNSET.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
IT WILL BE SLIGHTLY COOLER ON THURSDAY AS CLOUDS INCREASE AHEAD OF
AN APPROACHING COLD FRONT FROM THE NORTH. EVEN SO...ABOVE NORMAL
TEMPERATURES ARE IN THE FORECAST. ISOLATED THUNDERSTORMS ARE
EXPECTED IN THE AFTERNOON AND EVENING.
A STRONGER COLD FRONT WILL PUSH THROUGH THE REGION LATE FRIDAY AND
EARLY SATURDAY. SURROUNDING THE FRONT...SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS WILL DEVELOP...AND SOME OF THE STORMS
COULD BE SEVERE. DAMAGING STRAIGHT-LINE WINDS WILL BE THE
MAIN CONCERN. RAINFALL WILL AVERAGE A QUARTER TO THREE QUARTERS OF
AN INCH...WITH LOCALLY OVER AN INCH.
MUCH COOLER AND DRIER AIR WILL FOLLOW THE FRONT THIS WEEKEND. WELL
BELOW NORMAL TEMPERATURES ARE ANTICIPATED SATURDAY AND SUNDAY. DRY
WEATHER WILL CONTINUE INTO EARLY NEXT WEEK...WITH A SLOW WARMING
TREND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
&&
VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.
46
In the hours before
Special weather statement, Sep 5, 1:17 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
217 PM CDT WED SEP 5 2012
ARZ007-015-052000-
IZARD AR-SHARP AR-
217 PM CDT WED SEP 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHARP AND NORTHERN IZARD
COUNTIES UNTIL 300 PM CDT...
AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF WIDEMAN...OR 6 MILES
NORTHWEST OF MELBOURNE...MOVING EAST AT 15 MPH. ANOTHER STORM WAS
NEAR CATFISH LAKE...AND ALSO MOVING EAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
MELBOURNE... WIDEMAN... OXFORD...
MYRON... LACROSSE... GORBY...
FRANKLIN... ZION... VIOLET HILL...
SAGE... LARKIN... EVENING SHADE...
BROCKWELL... TWIN BRIDGES... NEWBURG...
NEW LIBERTY... MELBOURNE MUNI ARPT...
KNOB CREEK...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3618 9158 3600 9161 3610 9208 3624 9203
TIME...MOT...LOC 1917Z 284DEG 11KT 3613 9195
58
Special weather statement, Sep 5, 1:48 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
248 PM CDT WED SEP 5 2012
ARZ007-016-052020-
INDEPENDENCE AR-SHARP AR-
248 PM CDT WED SEP 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHARP AND NORTHERN
INDEPENDENCE COUNTIES UNTIL 315 PM CDT...
AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF CAVE CITY...OR 9 MILES NORTH
OF BATESVILLE...MOVING EAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
CAVE CITY... SANDTOWN... PFEIFFER...
JAMES... GAINESBORO... CURIA...
CHARLOTTE... AETNA... SHELBYVILLE...
CEDAR LAKE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3596 9136 3574 9141 3583 9174 3601 9168
TIME...MOT...LOC 1948Z 285DEG 19KT 3589 9159
58
Special weather statement, Sep 5, 2:07 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
307 PM CDT WED SEP 5 2012
ARZ016-025-052035-
INDEPENDENCE AR-JACKSON AR-
307 PM CDT WED SEP 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JACKSON AND EASTERN
INDEPENDENCE COUNTIES UNTIL 330 PM CDT...
AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES NORTH OF NEWARK...OR 10 MILES EAST OF
BATESVILLE...MOVING EAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
SULPHUR ROCK... ELGIN... CHARLOTTE...
MT ZION... HOWARD LAKE... BELL LAKE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3577 9121 3566 9128 3574 9154 3586 9149
TIME...MOT...LOC 2007Z 290DEG 12KT 3575 9145
58
Special weather statement, Sep 5, 2:24 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
324 PM CDT WED SEP 5 2012
ARZ040-052055-
POLK AR-
324 PM CDT WED SEP 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POLK COUNTY UNTIL 400 PM
CDT...
AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 2 MILES WEST OF POLK CNTY FAIRGNDS...OR NEAR
MENA...MOVING EAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
MENA... POLK CNTY FAIRGNDS... OPAL...
LAKE WILHELMINA... LAKE MENA... HATFIELD...
SHADY... ROCKY... POTTER...
NUNLEY... INK... DALLAS...
BOARD CAMP... ACORN... YOCANNA...
WOLF PEN GAP... TURNERS MTN... SMOKE ROCK MTN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3464 9395 3439 9401 3449 9442 3467 9438
TIME...MOT...LOC 2024Z 280DEG 11KT 3456 9429
56
Thunderstorm Wind, Independence
- When
- September 5, 2:30 PM CST
- Where
- Independence County, 2.82 mi SSE of Collietown
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- COOP Observer
- Coordinates
- 35.830, -91.820
Numerous trees were uprooted, and tree tops and limbs were blown down. Two buildings were damaged.
Thunderstorm Wind, Jackson
- When
- September 5, 3:20 PM CST
- Where
- Jackson County, Grubbs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 35.650, -91.070
The roof was taken off a barbershop, a shed was destroyed, several trees were blown down, and a power pole was broken.
Thunderstorm Wind, Woodruff
- When
- September 5, 4:23 PM CST
- Where
- Woodruff County, 3.3 mi NNW of Pumpkin Bend
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.341, -91.150
A large tree was blown down onto Arkansas 37.
Thunderstorm Wind, Woodruff
- When
- September 5, 4:36 PM CST
- Where
- Woodruff County, Pumpkin Bend
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.300, -91.120
Thunderstorm Wind, Woodruff
- When
- September 5, 4:45 PM CST
- Where
- Woodruff County, Morton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.250, -91.100
Thunderstorm Wind, Polk
- When
- September 6, 7:07 PM CST
- Where
- Polk County, 1.73 mi NNE of Cherry Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 34.603, -93.987
Trees were blown down on Polk 70.
Hail, Newton
- When
- September 6, 7:28 PM CST
- Where
- Newton County, Lurton
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.770, -93.080
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Massachusetts, September 5, 2012$1.5 million · 1 event
- Hail and Damaging Winds in Missouri, September 5 to 6, 2012$87,000 · 1.75 in hail · 56 events
- Flash Flood and Hail in Texas, September 5, 2012$160,000 · 1.25 in hail · 18 events
- Flash Flooding and Damaging Winds in Tennessee, September 5, 20121 injured · $96,000 · 55 kt wind · 14 events
- Flash Flood in North Carolina, September 5, 2012$100,000 · 1 event
- Lightning Strike in Maryland, September 5, 2012$75,000 · 1 event
- Damaging Winds in Illinois, September 5, 2012$38,000 · 52 kt wind · 3 events
- Damaging Wind in Indiana, September 5, 2012$40,000 · 61 kt wind · 1 event
- Lightning Strike in Alabama, September 5, 2012$40,000 · 1 event
- Flood and Damaging Winds in Kentucky, September 5, 2012$21,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in Iowa, September 5, 2012$11,000 · 63 kt wind · 13 events
- Damaging Winds in Illinois, September 5, 201265 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397950, 397944, 397946, 397947, 397949, 397952, 397954.